Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 61, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 1, 2000, 12:02 AM CDT for Howard County, Mitchell County, Iowa. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 1, 2000, 12:02 AM CDT (05:02 UTC)
- Expired
- Jun 1, 2000, 1:00 AM CDT
- In force
- 58 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Howard County, IA, Mitchell County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 12:15 AM CDT | Hail 0.75 | Mc Intire, IA | |
| Jun 1, 12:28 AM CDT | Hail 0.75 | Lime Spgs, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 9:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1826 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 010505 SVRLSE IAC089-131-010600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1202 AM CDT THU JUN 1 2000 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOWARD COUNTY IN NORTHEAST IOWA MITCHELL COUNTY IN NORTH CENTRAL IOWA * UNTIL 100 AM CDT * AT 1202 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL OVER MEYER...OR ABOUT 14 MILES NORTHEAST OF OSAGE. THIS ACTIVITY WAS MOVING SOUTHEAST AT 25 MPH. ANOTHER SEVERE THUNDERSTORM NEAR ALBERT LEA WAS ALSO MOVING SOUTHEAST TOWARDS THE AREA. * THE SEVERE THUNDERSTORM WILL BE... NEAR BAILEY AT 1210 AM CDT NEAR MCINTIRE AT 1215 AM CDT NEAR SARATOGA AND CHESTER BY 1230 AM CDT LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. NELSON LAT...LON 4350 9302 4327 9291 4322 9210 4350 9207
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:20 PM CDT, 8 hours 42 minutes earlier.
Area forecast discussion, May 31, 3:20 PM CDT, 8 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 320 PM CDT WED MAY 31 2000 ...FORECAST PROBLEMS HINGE ON PLACEMENT OF WARM FRONT NEXT 24 HOURS. POTENTIAL FOR HEAVY RAINFALL TONIGHT AND THURSDAY MORNING AND THE POSSIBILITY OF SEVERE WEATHER... 18Z SURFACE ANALYSIS SHOWS WARM FRONT EXTENDING FROM SOUTHEAST NEBRASKA...THROUGH CENTRAL IOWA AND ON INTO NORTHERN ILLINOIS. ANOTHER BOUNDARY NOTED ACROSS EXTREME NORTHERN IOWA. CONVECTION REDEVELOPING ALONG AND TO THE NORTH OF THE WARM FRONT. 12Z MODELS IN GOOD AGREEMENT THROUGH 36 HOURS WITH THE AVN THEN BECOMING FASTER WITH REGARDS TO THE MIDWEST WAVE. PREFER THE FASTER AVN SOLUTION FOR THE OUTER PERIODS. BACK BUILDING CONVECTION SHOULD CONTINUE TO THE NORTH OF THE FRONT THROUGH THE EVENING HOURS. FAVORABLE LAPSE RATES AND SHEAR PROFILES SHOULD HELP CONVECTION TO REMAIN ORGANIZED THROUGH THE EVENING WITH THE MAIN THREAT BEING FROM LARGE HAIL. LOW LEVEL JET DEVELOPS TONIGHT ACROSS THE PLAINS AND SHIFTS EASTWARD INTO IOWA/SOUTHERN MINNESOTA BY MORNING. MODELS PROG WARM FRONT TO LIFT SLOWLY NORTHWARD OVERNIGHT. NOSE OF LOW LEVEL JET INTO SOUTHEAST MINNESOTA SHOULD ENHANCE UPWARD MOTION. PRECIPITABLE WATER VALUES QUITE HIGH (APPROACHING 2 INCHES NEAR BOUNDARY) WILL RESULT IN LOCALLY HEAVY RAINS. WITH PREVIOUS HEAVY RAINS OVER NORTHEAST IOWA WILL ISSUE FLASH FLOOD WATCH FOR THIS AREA. SINCE SOUTHEAST MINNESOTA HAS AVOIDED MUCH OF THE HEAVIER RAIN...WILL HOLD OFF ON ANY WATCH AT THIS TIME AND ISSUE FLOOD POTENTIAL OUTLOOK. ON THURSDAY...WARM FRONT CONTINUES TO SHIFT NORTHWARD. SOME UNCERTAINTY AS TO POSITION...THUS WILL CONTINUE WITH RATHER HIGH POPS ACROSS THE AREA. IT LOOKS AS THOUGH MUCH OF THE SOUTHERN ZONES WILL BE IN THE WARM SECTOR. CONVECTIVE PARAMETERS INDICATE ANOTHER ROUND OF SEVERE WEATHER POSSIBLE BY AFTERNOON. AS LOW PULLS NORTHEASTWARD ALONG FRONT SHOULD FINALLY SEE BOUNDARY EXIT THE AREA THURSDAY NIGHT AND FRIDAY WITH DRY WEATHER SETTLING IN FOR THE WEEKEND. COORDINATION WITH KMKX...KMPX...KDMX...KDVN. THANKS. .LSE...FLASH FLOOD WATCH TONIGHT NORTHEAST IOWA. IAZ008>011...018... 019...029...030. RABERDING
In the hours before
Local storm report, May 31, 9:53 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
953 PM CDT WED MAY 31 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0929 PM LYLE 0.75 INCH HAIL
05/31/00 MOWER REPORTED BY DISPATCH
0930 PM GRAND MEADOW 0.75 INCH HAIL
06/31/00 MOWER REPORTED BY DISPATCH
NELSONLocal storm report, May 31, 10:54 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1054 PM CDT WED MAY 31 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
1030 PM POTOSI WI 0.75 INCH HAIL
05/31/00 GRANT REPORTED BY GENERAL PUBLIC
NELSONLocal storm report, May 31, 11:34 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1134 PM CDT WED MAY 31 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
1105 PM 2 S VICTORY WI 1.00 INCH HAIL
05/31/00 VERNON REPORTED BY GENERAL PUBLIC
NELSONLocal storm report, Jun 1, 12:02 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1202 AM CDT THU JUN 1 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1140 PM 2 S VICTORY WI FLOODING
05/31/00 VERNON MUDSLIDES ALONG HIGHWAY 35.
1154 PM READSTOWN WI FLOODING
05/31/00 VERNON SEVERAL HOMES UNDER WATER.
BANKS ALONG NEARBY CREEKS
AND STREAMS CAVING IN.
1155 PM ADAMS MN .75 INCH HAIL
05/31/00 MOWER REPORTED BY FIRE DEPT.
SHEA
NThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:30 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 45 min |
| May 31, 9:07 PM CDT | Severe Thunderstorm Warning | ARX | Mitchell | 53 min |
| May 31, 10:00 PM CDT | Severe Thunderstorm Warning | ARX | Mitchell | 60 min |
| May 31, 10:27 PM CDT | Flash Flood Warning | ARX | Mitchell | 5 hr |
| May 31, 10:35 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 55 min |
| May 31, 10:49 PM CDT | Flash Flood Warning | ARX | Howard | 4 hr |
| Jun 1, 12:14 AM CDT | Severe Thunderstorm Warning | ARX | Chickasaw | 61 min |
| Jun 1, 12:22 AM CDT | Flash Flood Warning | ARX | Allamakee, Winneshiek | 6 hr |
| Jun 1, 1:35 AM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Clayton | 55 min |
| Jun 1, 6:02 AM CDT | Flash Flood Warning | ARX | Allamakee | 4 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.